Pennsylvania, 2016Tornado and Damaging Wind in Pennsylvania, February 24, 2016
February 24, 2016 · NWS BGM · 2 events in 2 counties and zones
An unusually strong upper level trough attendant to a potent surface low pressure system brought showers and thunderstorms to central New York and northeast Pennsylvania on February 24th, 2016. The low pressure system was located over the mid-west Wednesday morning, and propagated northeastward toward the western edge of the state of New York by late Wednesday night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong upper level trough attendant to a potent surface low pressure system brought showers and thunderstorms to central New York and northeast Pennsylvania on February 24th, 2016. The low pressure system was located over the mid-west Wednesday morning, and propagated northeastward toward the western edge of the state of New York by late Wednesday night. As the surface low moved towards the region, a continuous line of showers and thunderstorms developed along the cold front by late afternoon and brought scattered severe thunderstorms and spawned one tornado as it moved across northeast PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 24, 6:02 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 24, 6:02 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 PM EST WED FEB 24 2016
.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING THE
CHANCE FOR WIDESPREAD RAIN THROUGH THE EVENING... THEN A CHANCE
FOR THUNDERSTORMS TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG
OR SEVERE. RAIN SHOWERS WILL LINGER DURING THE DAY ON THURSDAY...
THEN TRANSITION TO SNOW THURSDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
145 PM EST UPDATE...
RAIN IS STEADILY MOVING NORTH ACROSS CENTRAL NY AND NORTHEAST PA
THIS AFTERNOON AND EXPECT THE RAIN TO CONTINUE THROUGH MUCH OF THE
DAY WITH ADDITIONAL ACCUMULATIONS AROUND A QUARTER OF AN INCH
THROUGH 6PM. DO NOT FORESEE ANY FLOODING ISSUES FROM THE ONGOING
RAIN. ATTM WE DO NOT HAVE ANY MAJOR ICE JAMS AND RUNOFF FROM
CURRENT ACTIVITY SHOULD NOT CREATE ANY PROBLEMS.
THE MAIN CONCERN OF THE FORECAST PERIOD IS TONIGHT AS A STRONG SFC
LOW WILL APPROACH THE REGION AND SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT. STRONG TO
SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION FOR THE TIME FRAME
OF 22-06Z THURS. GUIDANCE STILL CONTINUES TO SHOW DECENT INSTABILITY
WILL DEVELOP TONIGHT... WITH VALUES OF ML CAPE RANGING FROM 200-500
J/KG... WHICH IS DECENT FOR THIS TIME OF THE YEAR. INSTABILITY WILL
BE GREATLY DEPENDENT ON SFC TEMPS RISING. FAR SOUTHERN PORTIONS OF
OUR CWA OVER NEPA IS REACHING THE MID 40S. THESE TEMPS WILL NEED TO
RISE A BIT TO REACH OUR FULL POTENTIAL. TEMPS TODAY WILL HAVE A NON-
DIURNAL TREND AND CONTINUE TO RISE THROUGH THE LATE EVENING HOURS
WITH MUCH OF THE AREA REACHING THE 50S AROUND 02Z TONIGHT.
ONE THING IS CERTAIN... WE WILL HAVE VERY STRONG 0-6KM SHEAR... THUS
FOR SEVERE DEVELOP WE DO NOT NEED MUCH IN THE CASE OF INSTABILITY. A
STRONG VORT MAXIMA WILL MOVE ACROSS THE REGION NEAR 00Z TONIGHT AND
IS EXPECTED INITIATE SHOWERS AND THUNDERSTORMS. IF ENVIRONMENTAL
CONDITIONS COME TOGETHER... A LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP. SOME OF THESE TSTORMS MAY BE BECOME STRONG TO SEVERE. GUSTY
TO STRONG WINDS WILL BE THE MAIN THREAT FOR TONIGHT. AS THE FRONT
APPROACHES THERE WILL BE HIGH VALUES OF LOW LVL SR HELICITY... THUS
CAN NOT ENTIRELY RULE OUT A BRIEF SPIN UP.
THE COLD FRONT WILL START TO MOVE ACROSS THE AREA AFTER 06Z TONIGHT
AND SHOWERS AND THUNDERSTORMS WILL MOVE TO THE EAST AS WELL. THE MID
LVL THETA-E RIDGE WILL SHIFT OFF TO THE EAST BY AROUND THIS TIME
AND THE POTENTIAL FOR THUNDER WILL END AS WELL.
THE THREAT FOR FLOODING THROUGH 12Z WED IS OVERALL LOW. IF SHOWERS
AND THUNDERSTORMS DEVELOP INTO A LINE AND THEN START TO TRAIN... THERE
MAY BE A PROBLEM. BUT ATTM DO NOT SEE ANY IMMEDIATE THREAT FOR
FLASH FLOODING.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
200 PM EST UPDATE...
LITTLE CHANGES TO THE PREVIOUS FORECAST AS THE COLD AIR BEHIND THE
FROPA WILL TAKE A WHILE TO MOVE IN. UPSLOPE/LAKE ENHANCED RAIN
SHOWERS ARE EXPECTED TO DEVELOP OVER MUCH OF THE REGION. TEMPS WILL
BE IN THE 40S THURS MORNING AND SLOWLY DECREASE DURING THE DAY ON
THURS. THUS PRECIP TYPE WILL SLOWLY TRANSITION OVER TO SNOW BY THE
EVENING.BY FRIDAY MORNING WE COULD SEE UP TO A COUPLE OF INCHES OF
SNOW OVER THE REGION... WITH THE HIGHER AMOUNTS CONFINED TO THE
HIGHER TERRAIN. TEMPS ALOFT WILL CONTINUE TO DECREASE THROUGH THE
DAY ON FRI... THUS TEMPS ARE NOT EXPECTED TO RISE MUCH ABOVE THE
MORNING LOW.
WEAK RIDGING AT THE SFC IS EXPECTED TO BUILD INTO THE AREA FRI
EVENING/NIGHT RESULTING IN LE SNOW SHOWERS TO WEAKEN AND SLOWLY END.
SNOW SHOWERS MAY LINGER OVER THE SOUTHERN TUG HILL PLATEAU THROUGH
SAY NIGHT... BUT FOR THE MOST PART MUCH OF THE AREA WILL REMAIN DRY
ON SAT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
EXTENDED PERIOD BEGINS WITH SFC LOW PRES TRACKING FROM THE UPPER
MID WEST NORTHEAST INTO THE GREAT LAKES REGION AND INTO SOUTHERN
QUEBEC. THIS FEATURE MAY BRING SOME SCATTERED SNOW SHOWERS TO THE
NORTHERN FA SATURDAY NIGHT THEN SCATTERED RAIN SHOWERS ON SUNDAY.
TRAILING COLD FRONT WILL SWING THROUGH THE REGION LATE SUNDAY
NIGHT INTO MONDAY MORNING. RAIN SHOWERS WILL MIX WITH SNOW SHOWERS
LATE SUNDAY NIGHT INTO MONDAY MORNING AS COLD AIR BUILDS IN BEHIND
THE FRONT. ON MONDAY, POST FRONTAL RAIN/SNOW SHOWERS ARE EXPECTED
OVER MUCH OF THE REGION. MONDAY NIGHT THROUGH TUESDAY LOOKS FAIRLY
QUIET BEFORE THE NEXT MORE SIGNIFICANT SYSTEM APPROACHES FROM THE
SOUTHERN PLAINS.
SUNDAY WILL BE MILD WITH HIGH IN THE 40S AND LOWER 50S THEN AFTER
THE COLD FRONT SUNDAY NIGHT READINGS WILL BE SEASONAL.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
RAPIDLY CHANGING VISIBILITIES AND CEILINGS ARE POSSIBLE OVER THE
NEXT SEVERAL HOURS AS A WAVE PUSHES CONVECTION THROUGH THE
TERMINALS.
THUNDERSTORMS WITH GUSTY WINDS, HEAVY DOWNPOURS, AND BRIEF IFR
VISIBILITIES ARE POSSIBLE BETWEEN 00Z AND 05Z THIS EVENING.
LLWS WILL REMAIN AN ISSUE THROUGH AT LEAST EARLY THURSDAY MORNING
DUE TO A LOW LEVEL JET AROUND 50 TO 60 KNOTS.
RAIN SHOWERS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST
PERIOD. CEILINGS WILL RANGE FROM BORDERLINE IFR TO LOW MVFR
THROUGH 00Z FRIDAY.
.OUTLOOK...
THU...RESTRICTIONS POSSIBLE IN RAIN SHOWERS CHANGING TO SNOW
SHOWERS LATE DAY.
FRI...OCCASIONAL RESTRICTIONS IN SNOW SHOWERS.
SAT THROUGH SUN...MAINLY VFR.
&&
.HYDROLOGY...
THINKING REMAINS CONSISTENT FOR THE INCOMING SYSTEM.
CURRENT PROJECTIONS STILL POINT TO THE POSSIBILITY OF 0.5-1.0" OF
TOTAL PRECIPITATION (RAIN PLUS MELTED WINTRY PRECIPITATION TYPES)
OVER THE FINGER LAKES REGION, WITH 1.0-1.5" ALONG AND E OF THE
I-81 CORRIDOR, THROUGH THIS EVENING. GIVEN THE DRAWN OUT TIME
PERIOD INVOLVED HERE (24+ HRS), PLUS SEASONALLY LOW FLOWS, AND THE
LACK OF OBSERVED ICE IN THE CHANNELS, LARGER STEM RIVER PROBLEMS
ARE NOT EXPECTED.
IF ANY BRIEF PERIODS OF CONCENTRATED RAINFALL OCCUR THIS EVENING
WITH CONVECTIVE ELEMENTS (PERHAPS 0.5-0.75" IN 3-6 HRS), MINOR
RUNOFF ISSUES WOULD BE WITHIN THE REALM OF POSSIBILITIES ON
SMALLER TRIBUTARIES. WE'LL WATCH THIS SITUATION CLOSELY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...RRM
AVIATION...DJP
HYDROLOGY...
Hazardous weather outlook, Feb 24, 3:53 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EST WED FEB 24 2016
NYZ009-015>018-022-036-037-252100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
MADISON-SOUTHERN ONEIDA-
353 PM EST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
IN ADDITION...LOCALLY HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED
THIS EVENING...JUST AHEAD OF A STRONG COLD FRONT. ALTHOUGH NO
FLOODING PROBLEMS ARE ANTICIPATED ON THE LARGER RIVERS AT THIS
TIME...WE WILL MONITOR SMALLER TRIBUTARIES CLOSELY FOR SHARP
RISES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-252100-
SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
353 PM EST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
IN ADDITION...LOCALLY HEAVY RAIN CAN BE EXPECTED THIS
EVENING...ALONG WITH EMBEDDED THUNDERSTORMS. ANY THUNDERSTORM WILL
HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS. ALTHOUGH NO
FLOODING PROBLEMS ARE ANTICIPATED ON THE LARGER RIVERS AT THIS
TIME...WE WILL MONITOR SMALLER TRIBUTARIES CLOSELY FOR SHARP
RISES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 24, 6:26 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
626 PM EST WED FEB 24 2016
NYZ017-024-055-056-PAZ038>040-043-044-047-048-072-250100-
BROOME NY-TIOGA NY-CHEMUNG NY-SOUTHERN CAYUGA NY-SUSQUEHANNA PA-
LACKAWANNA PA-NORTHERN WAYNE PA-LUZERNE PA-SOUTHERN WAYNE PA-
WYOMING PA-BRADFORD PA-PIKE PA-
626 PM EST WED FEB 24 2016
...LOCALLY HEAVY RAINFALL WILL AFFECT CHEMUNG...BROOME...TIOGA...
WYOMING...LUZERNE...SUSQUEHANNA...BRADFORD...LACKAWANNA...WAYNE AND
PIKE COUNTIES...
* AT 624 PM EST...DOPPLER RADAR INDICATED LINE OF STRONG
THUNDERSTORMS ACROSS PARTS OF CHEMUNG...BROOME...TIOGA...WYOMING...
LUZERNE...SUSQUEHANNA...BRADFORD...LACKAWANNA...WAYNE AND PIKE
COUNTIES.
* THERE IS A POTENTIAL FOR HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
* THE STORMS WITH HEAVIEST RAINFALL WILL BE REACHING THE ELMIRA AREA
BY 7 PM... THEN MOVE ACROSS THE BINGHAMTON... SCRANTON AND WILKES-
BARRE AREAS BETWEEN 7 AND 8 PM.
* IN ADDITION TO HEAVY RAIN... STRONG GUSTY WINDS CAN BE EXPECTED AS
THESE STORMS MOVE ACROSS THE AREA.
* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
CHEMUNG...SCRANTON...BINGHAMTON...WILKES-BARRE...ELMIRA...JOHNSON
CITY...ENDICOTT...BERWICK...CARBONDALE...PORT JERVIS...PITTSTON...
SAYRE...HONESDALE...OWEGO...MONTAGUE...ATHENS...TOWANDA...CANTON...
TUNKHANNOCK AND DEPOSIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4095 7621 4120 7632 4154 7622 4160 7688
4203 7697 4226 7673 4230 7625 4270 7627
4241 7625 4241 7587 4225 7584 4220 7542
4202 7541 4181 7507 4148 7499 4135 7472
4110 7504 4125 7513 4123 7551 4101 7574
TIME...MOT...LOC 2324Z 180DEG 0KT 4142 7726 4091 7680 4017 7686
MSETornado, Bradford
- When
- February 24, 7:20 PM EST to 7:22 PM EST
- Where
- Bradford County, 0.49 mi SW of Limehill to 0.7 mi N of Limehill
- Rating
- EF1
- Path length
- 1.09 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.715, -76.287
Around 7:20 PM EST, a tornado touched down just south of Route 6, a few miles north of Wyalusing in Bradford County Pennsylvania. The EF1 tornado tracked across Route 6 and lifted. Most of the damage produced by the torndao were, and a couple homes had roof damage. A garage was also heavily damaged. The estimated maximum wind speed for this tornado was 100 mph.
Thunderstorm Wind, Lackawanna
- When
- February 24, 8:10 PM EST to 8:20 PM EST
- Where
- Lackawanna County, 1.25 mi ESE of Oakhill
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.360, -75.700
A thunderstorm moved over the area and produced severe wind damage. This wind speed was measured by WNEP TV's anemometer which was located on top of their studio roof.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622057, 622062.